Oklahoma, 2024

Hail and Damaging Winds in Oklahoma, May 15, 2024

May 15, 2024 · NWS OUN · 20 events in 4 counties and zones

A weak split-stream upper air pattern was found across the area on the 15th. At the surface, a frontal boundary was positioned near the Oklahoma/Kansas border area, extending into the northern Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak split-stream upper air pattern was found across the area on the 15th. At the surface, a frontal boundary was positioned near the Oklahoma/Kansas border area, extending into the northern Texas Panhandle. The combination of mesoscale and synoptic forcing mechanisms promoted widely scattered thunderstorm development from northwestern into northeastern Oklahoma. Across the latter area, a significant supercell thunderstorm developed and produced large to very large hail and wind damage before exiting into portions of northeastern Oklahoma (WFO Tulsa, Oklahoma). By the late evening of the 15th into the early morning hours of the 16th, previous convection across western Oklahoma began to organize into a cluster of severe thunderstorms as it approached the northwestern and northern Oklahoma City Metropolitan area. This complex produced reports of wind damage across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 5:05 PM CST, 46 minutes earlier.

Area forecast discussion, May 15, 5:05 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
605 PM CDT Wed May 15 2024

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 304 PM CDT Wed May 15 2024

Severe thunderstorms will be possible during the short term period
this afternoon and tonight with the severe risk returning Thursday
afternoon.  An upper trough will be digging across the Southwestern
U.S. approaching the Southern Plains with a surface low settled
across western Texas through the Texas/Oklahoma Panhandles.
Bisecting the surface low are two boundaries, a cold front stretched
across the eastern Panhandles and a dryline across western Texas.
Our CWA remains to the east in the warm sector and will continue to
destabilize with very moist shallow air at the surface.  Could see
storms start initiating by 5 PM as diurnal heating breaks the cap on
the Southern High Plains while the aforementioned trough starts
ejecting shortwaves through the mid-levels across our CWA.  With
MUCAPE values of 2000-3000 J/kg and 30-40 kts effective shear, the
environment for storms to grow in would be sufficient for clusters
of organized severe thunderstorms with supercells to be ongoing
across our area overnight.  Northern, western, and a portion of
central Oklahoma will be in the areas for the highest risk of severe
storms which could produce up to 80 mph downburst/microburst wind
gusts and up to baseball size hail.  The tornado risk will be lowest
due to the limitation of the low-level moisture.

Although the severe risk tonight should ramp down during the early
morning hours as instability weakens, thunderstorms mostly elevated
will persist through the morning hours.  As far as surface
boundaries, the dryline will remain well to our southwest but could
see the cold front push into northwestern Oklahoma early Thursday
morning and becoming stationary across our CWA by the evening, but
models still performing poorly with the location of where the front
will stall out.  Moisture ascent over the frontal boundary with
shortwave disturbances in the mid-level will continue favoring storm
development on Thursday with a severe risk returning during the
afternoon into the evening hours.  The severe risk on Thursday will
be lower with large hail (up to golf balls) and damaging wind gusts
(up to 60 mph) as the severe risks.  Although not expecting any
widespread flooding, heavy rainfall training over saturated ground
could result in some localized flooding especially in poor drainage
and flood prone areas.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 304 PM CDT Wed May 15 2024

The upper trough & surface front finally move through on Friday with
storm POPs coming to an end from west to east across our CWA.  The
polar westerlies shifting more northward across the U.S. Northern
Plains on Saturday with a trough setting up over the eastern Pacific
Ocean.  Meanwhile the subtropical jet builds a weak ridge over the
Southern Plains initiating the start of a heating trend this weekend
as temperature rise about 10 degrees warmer than climatically
average for mid May.  Will see afternoon highs in the upper 80s to
mid-90s across our CWA this weekend.  South winds make a gusty
return on Sunday along with increasing gulf moisture reforming a
dryline across the Southern High Plains.  Our heating trend peaks on
Monday with highs in the 90s areawide (upper 90s across our western
CWA) while combined with upper 60s dewpoints could make it feel
quite muggy.  Although staying mostly dry across most of our area,
models suggest MCS type systems Sunday & Monday nights across the
Central Plains but do have storm POPs adjacent into northcentral
Oklahoma.  Late morning mixing into a strong nocturnal low-level
jet will result in windy conditions each afternoon early next
week.

&&

.AVIATION...
(00Z TAFS)
Issued at 601 PM CDT Wed May 15 2024

Storms are expected to become widespread across the northwest half
of the area this evening and will likely linger through much of
the day Thursday, especially south. MVFR conditions will
accompany the the stronger convection. Winds will be from the
southeast a majority of the time, but will likely be erratic and
perhaps quite strong during the stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  77  60  77 /  80  60  60  40
Hobart OK         60  76  57  80 /  80  60  70  20
Wichita Falls TX  63  76  60  80 /  40  60  60  20
Gage OK           56  74  53  82 /  80  50  40  10
Ponca City OK     61  75  60  77 /  90  60  60  30
Durant OK         67  81  63  81 /  10  40  60  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...30
Hazardous weather outlook, May 15, 2:22 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
322 PM CDT Wed May 15 2024

OKZ004>048-050>052-TXZ083>090-162030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
322 PM CDT Wed May 15 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Widespread thunderstorms are expected to begin late this
afternoon through the overnight hours. Some of these storms could
become severe with up to 80 mph downburst or microburst wind gusts
and up to baseball size hail as the two main severe hazards. The
severe risk expected to decrease well before sunrise.

.Flooding...
There is a risk for localized flooding this evening and tonight
wherever multiple rounds of thunderstorms end up occurring.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be ongoing Thursday morning persisting through
Friday. Some of the storms on Thursday afternoon through the
evening could be low-end severe but limited across western north
Texas, with large hail & damaging wind gusts as the primary severe
hazards.

Thunderstorm chances will be returning both Sunday and Monday
nights across parts of northern Oklahoma.

.Flooding...
Localized flooding will be possible on Thursday primarily across
central and southern Oklahoma and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 15, 2:54 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Norman OK
354 PM CDT Wed May 15 2024

OKZ023>025-027>029-152130-
Grady OK-Oklahoma OK-Canadian OK-Caddo OK-Cleveland OK-McClain OK-
354 PM CDT Wed May 15 2024

...A strong thunderstorm will impact portions of northern Grady, east
central Caddo, southwestern Oklahoma, northwestern Cleveland,
southeastern Canadian and northwestern McClain Counties through 430
PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Minco, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwestern Oklahoma City, western Norman, Moore, Newcastle, Yukon,
Bethany, Mustang, Warr Acres, Tuttle, Union City, Minco, Bridge
Creek, Cogar, The Fairgrounds, and Will Rogers Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3520 9810 3537 9815 3553 9756 3526 9749
TIME...MOT...LOC 2054Z 257DEG 40KT 3531 9803

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MAD
Special weather statement, May 15, 3:32 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Norman OK
432 PM CDT Wed May 15 2024

OKZ023-024-027-152200-
Grady OK-Canadian OK-Caddo OK-
432 PM CDT Wed May 15 2024

...A strong thunderstorm will impact portions of northwestern Grady,
northeastern Caddo and southwestern Canadian Counties through 500 PM
CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Binger, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Reno, Union City, Minco, Binger, Lookeba, Cogar, and Cedar Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3520 9834 3538 9840 3551 9799 3539 9791
      3525 9790
TIME...MOT...LOC 2132Z 254DEG 23KT 3531 9832

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 15, 4:11 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Norman OK
511 PM CDT Wed May 15 2024

OKZ025-026-030-152245-
Oklahoma OK-Pottawatomie OK-Lincoln OK-
511 PM CDT Wed May 15 2024

...A strong thunderstorm will impact portions of southwestern
Lincoln, southeastern Oklahoma and northwestern Pottawatomie Counties
through 545 PM CDT...

At 510 PM CDT, Doppler radar was tracking a decaying shower
producing gusty winds near Harrah, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shawnee, Choctaw, Harrah, McLoud, Jones, Meeker, Newalla, and
Aydelotte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3538 9729 3557 9728 3565 9687 3543 9680
TIME...MOT...LOC 2210Z 260DEG 41KT 3548 9722

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Bunker
Special weather statement, May 15, 5:32 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
632 PM CDT Wed May 15 2024

OKZ009-014-160015-
Roger Mills OK-Ellis OK-
632 PM CDT Wed May 15 2024

...A strong thunderstorm will impact portions of southwestern Ellis
and northwestern Roger Mills Counties through 715 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Lake Marvin, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shattuck, Arnett, Crawford, and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3613 10000 3628 9988 3618 9963 3595 9957
      3565 10000
TIME...MOT...LOC 2332Z 225DEG 31KT 3582 10011

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 15, 5:45 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Norman OK
645 PM CDT Wed May 15 2024

OKZ004-009-010-160015-
Woodward OK-Harper OK-Ellis OK-
645 PM CDT Wed May 15 2024

...A strong thunderstorm will impact portions of northwestern Ellis,
south central Harper and northwestern Woodward Counties through 715
PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Gage, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Supply, May, and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3677 9971 3658 9947 3627 10000 3651 10000
TIME...MOT...LOC 2345Z 224DEG 29KT 3644 9989

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker

The radar

The Vance AFB radar (KVNX), 71 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Kay

When
May 15, 5:51 PM CST
Where
Kay County, 3 mi NW of Braman
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.951, -97.368

Hail, Kay

When
May 15, 6:05 PM CST
Where
Kay County, Braman
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
36.920, -97.330

Hail, Kay

When
May 15, 6:08 PM CST
Where
Kay County, 4.84 mi SE of Chilocco
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.942, -97.006

Time is radar estimated.

Thunderstorm Wind, Kay

When
May 15, 6:15 PM CST
Where
Kay County, Braman
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.920, -97.330

Multiple confirmations, including social media images, of tree damage in Braman. This included trees uprooted and large tree limbs blown down. Time is radar estimated.

Hail, Ellis

When
May 15, 6:20 PM CST
Where
Ellis County, Arnett
Measured
1 in hail
Reported by
Public
Coordinates
36.140, -99.770

Time is radar estimated.

Hail, Kay

When
May 15, 6:32 PM CST
Where
Kay County, Newkirk
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
36.880, -97.060

Hail, Kay

When
May 15, 6:35 PM CST
Where
Kay County, Newkirk
Measured
4 in hail
Reported by
Fire Department/Rescue
Coordinates
36.880, -97.060

Relayed by emergency management.

Hail, Kay

When
May 15, 6:40 PM CST
Where
Kay County, 2.79 mi WSW of Kildare
Measured
1.75 in hail
Reported by
Public
Coordinates
36.797, -97.098

MPing report.

Thunderstorm Wind, Kay

When
May 15, 6:53 PM CST
Where
Kay County, 0.04 mi NNE of (Pnc)ponca City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -97.100

Ponca City Municipal Airport (KPNC) observation.

Hail, Kay

When
May 15, 6:54 PM CST
Where
Kay County, 5.58 mi W of Kaw City
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.770, -96.960

Hail, Kay

When
May 15, 7:05 PM CST
Where
Kay County, 0.65 mi NE of Kaw City
Measured
2.2 in hail
Reported by
Broadcast Media
Coordinates
36.765, -96.850

Social media image with ruler measurement. Evidence that the hailstone had undergone prior melting. Time is radar estimated.

Thunderstorm Wind, Oklahoma

When
May 15, 11:12 PM CST
Where
Oklahoma County, 4.32 mi WNW of The Village
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.595, -97.621

Social media images showing a small tree uprooted and other large tree limbs blown down. Near the intersection of Northwest 122nd Street and MacArthur Boulevard. Time is radar estimated.

Thunderstorm Wind, Oklahoma

When
May 15, 11:14 PM CST
Where
Oklahoma County, 9.46 mi WNW of Edmond
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.697, -97.638

A tree blown down, blocking the roadway near the intersection of Northwest 220th Street and Rockwell Avenue. Relayed by emergency management. Time is radar estimated.

Thunderstorm Wind, Oklahoma

When
May 15, 11:15 PM CST
Where
Oklahoma County, 5.99 mi WNW of Edmond
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.667, -97.585

Social media report of shingles removed from the roof of a residence. Time is radar estimated.

Thunderstorm Wind, Oklahoma

When
May 15, 11:20 PM CST
Where
Oklahoma County, 5.06 mi NW of Edmond
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.697, -97.550

Powerlines down in the roadway near the intersection of Northwest 220th Street and Pennsylvania Avenue. Relayed by emergency management. Time is radar estimated.

Thunderstorm Wind, Logan

When
May 15, 11:22 PM CST
Where
Logan County, 5.17 mi S of Navina
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.726, -97.550

Social media image showing shingles removed from the roof a residence. Time is radar estimated.

Thunderstorm Wind, Logan

When
May 15, 11:22 PM CST
Where
Logan County, 5.13 mi S of Navina
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.726, -97.563

Several large trees and power poles snapped along portions of Waterloo Road between Western Avenue and Oklahoma Highway 74. Time is radar estimated.

Thunderstorm Wind, Logan

When
May 15, 11:28 PM CST
Where
Logan County, 6.61 mi SE of Seward
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.725, -97.417

Estimated wind gust. Relayed by emergency management.

Thunderstorm Wind, Logan

When
May 15, 11:40 PM CST
Where
Logan County, 2.81 mi E of Guthrie
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.878, -97.370

A tree blown down near the intersection of Oklahoma Highway 105 and Douglas Boulevard. Time is radar estimated.

Thunderstorm Wind, Logan

When
May 15, 11:41 PM CST
Where
Logan County, 8.24 mi SSW of Meridian
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.740, -97.330

Estimated wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179361, 1179381, 1179389, 1179395, 1179391, 1179387, 1179388, 1179390, 1179393, 1179392, 1185793, 1179399, 1179400, 1180225, 1179404, 1179405, 1180222, 1179406, 1180226, 1180223.